Alert archive / Montana / High Wind Warnings in 2022
High Wind Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this high wind warning at Jul 17, 2022, 1:29 PM MDT for 4 counties in Montana. It took effect at Jul 18, 2022, 10:00 AM MDT. It was in force for 10 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2022, 1:29 PM MDT (19:29 UTC)
- In effect from
- Jul 18, 2022, 10:00 AM MDT
- Expired
- Jul 18, 2022, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 10:45 AM MDT | NON-TSTM WND GST 49 | 2 Wnw Butte, MT | MESONET STATION MTM46 1.5 W BUTTE (MT-MESO). |
| Jul 18, 10:55 AM MDT | NON-TSTM WND GST 56 | 1 S Warm Springs, MT | THIS SENSOR HAD MULTIPLE WIND GUSTS BETWEEN 50 AND 54 MPH THROUGH 1230PM. SUSTAINED WIND OF 48 MPH AT 1105AM. |
| Jul 18, 11:15 AM MDT | NON-TSTM WND GST 45 | 3 Wsw Georgetown, MT | MESONET STATION MTGTL 2.7 W GEORGETOWN (MT DOT). |
| Jul 18, 12:05 PM MDT | NON-TSTM WND GST 48 | 3 Sse Butte, MT | ASOS STATION KBTM BUTTE-MOONEY AP. |
| Jul 18, 12:08 PM MDT | NON-TSTM WND GST 40 | 5 Sse Finn, MT | MESONET STATION MTAVN 5.2 SE FINN (MT DOT). |
| Jul 18, 3:23 PM MDT | NON-TSTM WND GST 50 | Garrison, MT | |
| Jul 18, 3:26 PM MDT | NON-TSTM WND GST 45 | 5 S Blossburg, MT | MACDONALD PASS, HIGHWAY 12. |
| Jul 18, 4:40 PM MDT | NON-TSTM WND GST 43 | 6 Ese Georgetown, MT | YANKEE FLATS RAWS. |
| Jul 18, 5:06 PM MDT | NON-TSTM WND GST 58 | 3 Sse Butte, MT | ASOS STATION KBTM BUTTE-MOONEY AP. |
| Jul 18, 5:10 PM MDT | NON-TSTM WND GST 40 | 7 N Helmville, MT | |
| Jul 18, 5:30 PM MDT | NON-TSTM WND GST 40 | 2 Ene Bearmouth, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3035 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015 WWUS75 KMSO 171929 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 129 PM MDT Sun Jul 17 2022 MTZ007-190200- /O.UPG.KMSO.HW.A.0002.220718T1800Z-220719T0200Z/ /O.NEW.KMSO.HW.W.0004.220718T1600Z-220719T0200Z/ Butte/Blackfoot Region- 129 PM MDT Sun Jul 17 2022 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY... * WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph expected. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 10 AM to 8 PM MDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IDZ009-010-190200- /O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/ Western Lemhi County-Eastern Lemhi County- 129 PM MDT Sun Jul 17 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. The strongest winds are expected south of Leadore. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 10 AM to 8 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-006-190200- /O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/ Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- 129 PM MDT Sun Jul 17 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost Trail Pass, and Lolo Pass. * WHEN...From 10 AM to 8 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ043-190200- /O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/ Potomac/Seeley Lake Region- 129 PM MDT Sun Jul 17 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From 10 AM to 8 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ003-190000- /O.NEW.KMSO.LW.Y.0010.220718T1600Z-220719T0000Z/ Flathead/Mission Valleys- 129 PM MDT Sun Jul 17 2022 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MDT MONDAY FOR FLATHEAD LAKE... * WHAT...Waves 1 to 3 feet with west winds 15 to 25 mph with gusts up to 30 mph expected on Flathead Lake. * WHERE...Flathead Lake in Flathead/Mission Valleys. * WHEN...From 10 AM to 6 PM MDT Monday. * IMPACTS...Strong winds and rough waves will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
2 follow-up statements
653 WWUS75 KMSO 182354 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 554 PM MDT Mon Jul 18 2022 MTZ005-006-043-190100- /O.CAN.KMSO.WI.Y.0012.000000T0000Z-220719T0200Z/ Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- Potomac/Seeley Lake Region- 554 PM MDT Mon Jul 18 2022 ...WIND ADVISORY IS CANCELLED... Wind gusts will remain but will continue to decrease through the evening. $$ MTZ003-190100- /O.EXP.KMSO.LW.Y.0010.000000T0000Z-220719T0000Z/ Flathead/Mission Valleys- 554 PM MDT Mon Jul 18 2022 ...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING FOR FLATHEAD LAKE... Winds will continue to decrease through the evening. $$ MTZ007-190200- /O.CON.KMSO.HW.W.0004.000000T0000Z-220719T0200Z/ Butte/Blackfoot Region- 554 PM MDT Mon Jul 18 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 35 to 40 mph with gusts up to 50 mph. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IDZ009-010-190200- /O.CON.KMSO.WI.Y.0012.000000T0000Z-220719T0200Z/ Western Lemhi County-Eastern Lemhi County- 554 PM MDT Mon Jul 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
145 WWUS75 KMSO 190151 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 751 PM MDT Mon Jul 18 2022 MTZ007-190300- /O.EXP.KMSO.HW.W.0004.000000T0000Z-220719T0200Z/ Butte/Blackfoot Region- 751 PM MDT Mon Jul 18 2022 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Winds will continue to decrease. $$ IDZ009-010-190300- /O.EXP.KMSO.WI.Y.0012.000000T0000Z-220719T0200Z/ Western Lemhi County-Eastern Lemhi County- 751 PM MDT Mon Jul 18 2022 ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... Winds will continue to decrease. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Jul 17, 3:54 AM MDT, 9 hours 35 minutes earlier.
Area forecast discussion, Jul 17, 3:54 AM MDT, 9 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
354 AM MDT Sun Jul 17 2022
.DISCUSSION...
The record high temperature of 100 degrees Fahrenheit was tied in
Missoula yesterday. It's going to be another hot day across the
region today ahead of the next cold front, but likely a few
degrees cooler than Saturday. Also similar to Saturday will be the
development of spotty showers in the afternoon, mainly in
southwest Montana. The convection allowing models show the
possible showers and thunderstorms mainly between 2 and 6 pm MDT.
The Storm Prediction Center has Butte just inside the marginal
risk area for the potential of damaging winds.
A robust storm system is set to impact the region on Monday. A
closed low will track near the US/Canada border bringing
precipitation, and likely of more impact, strong, gusty winds.
Temperatures will also be significantly cooler on Monday and
Monday night. As the cold front passes on Monday, a strong surface
pressure gradient will bring strong winds around the region.
Surface winds will be further influenced by the mixing down of
strong mid-level winds. Ensemble guidance is in good agreement for
gust potential exceeding 40 mph in most locations. The possibility
exists for wind gusts exceeding 50 mph at times, especially in
southwest Montana. Forecast GFS soundings for Butte show possible
mixing down of 50 mph winds. Precipitation is also anticipated
with the passing of Monday’s storm system. The best dynamics for
showers and possible thunderstorms should be in northwest
Montana, closer to the center of the low pressure system. Over the
past few days most guidance had been keeping any precipitation in
northwest Montana. That thinking has started to shift with newest
runs. The models now show precipitation farther south across the
region on Monday, including much of western Montana. With the
strength of this storm system, and the track likely being farther
south than initially anticipated, we have increased precipitation
chances across southern portions of the area on Monday.
Beginning on Tuesday, models are in good agreement for a
drier weather period for the Northern Rockies. Mid-level flow
turns more zonal with some slight ridging. After cooler temps on
Monday it appears things will be warming back up by mid- week in
association with the ridge. In addition to warmer temperatures,
conditions look to be very dry. GFS and ECMWF show very low
relative humidities for much of the late week period. Precipitable
water values could be as low as 10-20% of normal by mid-week,
especially in southwest Montana. Models hint at a return to
southwest flow aloft by the end of the week, which could bring
back precipitation chances if enough moisture is present.
&&
.AVIATION...Showers and thunderstorms will be possible from Lemhi
County/Salmon to southwest Montana including Butte from 17/2000z
through 18/0300Z. Strong, gusty, and erratic winds are
anticipated with these storms. Background wind will be stronger in
these locations today as compared with Saturday. Very strong
westerly winds between 30 and 45 knots are expected, along with
isolated showers and thunderstorms on Monday across southwest
Montana, Lemhi County, and along the Continental Divide.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch from Monday afternoon through Monday evening
Butte/Blackfoot Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:29 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 29 hr |
| Jul 17, 1:29 PM MDT | Wind Advisory | MSO | Granite, Lake, Missoula, Powell, Ravalli | 31 hr |
| Jul 17, 5:00 PM MDT | Special Weather Statement | MSO | Powell | 30 min |
| Jul 17, 5:31 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
Nearby
High Wind Warnings in Montana, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.